Wisconsin, 2014Tornado in Wisconsin, August 11, 2014
August 11, 2014 · NWS DLH · 1 event in 1 county or zone
A few storms formed over the southern end of Chequamegon Bay just to the west Ashland, WI on during the early afternoon of August 11th. At least two witnesses saw a waterspout form over the Bay and then briefly move inland as a tornado with the storms moving to the south-southwest.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few storms formed over the southern end of Chequamegon Bay just to the west Ashland, WI on during the early afternoon of August 11th. At least two witnesses saw a waterspout form over the Bay and then briefly move inland as a tornado with the storms moving to the south-southwest. Pictures were taken of the waterspout. One witness described the tornado moved inland for about 10 seconds before dissipating near the median on Highway 2.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 11, 11:39 AM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 11, 11:39 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1239 PM CDT MON AUG 11 2014
.UPDATE...
ISSUED AT 1237 PM CDT MON AUG 11 2014
THE STEADY RAIN THAT HAS BEEN FALLING IN NW WI TODAY IS
DIMINISHING. HOWEVER...THERE ARE CONVECTIVE SHOWERS DEVELOPING
FROM COOK COUNTY SWWD TO NEAR TWM. HAVE ADDED LIKELY POPS FOR THE
NEXT HOUR THROUGH THE TWIN PORTS TO ACCOUNT FOR THIS. ADDITIONAL
SHOWERS ARE ALSO POPPING UP OVER WESTERN LAKE SUPERIOR AND MOVING
INLAND. HAVE MADE OTHER ADJUSTMENTS FOR THESE TRENDS. HAVE REMOVED
THE MENTION OF THUNDER. REST OF THE FORECAST IN THE BALLPARK.
UPDATE ISSUED AT 939 AM CDT MON AUG 11 2014
RAIN HAS ENDED OVER MUCH OF THE MN FA. THE EXCEPTION BEING SOME
LINGERING SHOWERS IN PINE COUNTY AND COOK COUNTY. RAIN WILL BE
ONGOING THROUGH THE REST OF THE MORNING IN NW WI. CLEARING HAS
SPREAD INTO THE FAR WESTERN PORTION OF THE AREA FROM INL TO
BRD/AIT/HZX AND OVER WESTERN ST. LOUIS COUNTY MN. MADE SOME
ADJUSTMENTS TO ACCOUNT FOR THESE TRENDS.
&&
.SHORT TERM...(THROUGH EARLY TUESDAY EVENING)
ISSUED AT 303 AM CDT MON AUG 11 2014
AT 07Z A SURFACE LOW WAS LOCATED NEAR OR JUST EAST OF THE TWIN
CITIES WITH A FRONTAL BOUNDARY EXTENDING NORTH AND SOUTH OUT OF THE
LOW. WATER VAPOR IMAGERY SHOWED AN UPPER LEVEL WAVE DIVING SOUTHEAST
INTO NORTHWEST MINNESOTA.
RAIN WAS FALLING FROM THE ARROWHEAD OF MINNESOTA SOUTHWEST TOWARD
MCGREGOR AND POINTS EAST. THE NAM HAS BEEN A BIT FAST WITH THIS AREA
OF PRECIPITATION AND WE SLOWED DOWN THE BACK EDGE AND LINGER POPS
LONGER ACROSS OUR FAR EASTERN MINNESOTA ZONES TODAY. MOST MODELS
SHOW RAIN WILL INCREASE IN COVERAGE ACROSS NORTHERN WISCONSIN THIS
MORNING...THEN GRADUALLY DECREASE IT LATER THIS AFTERNOON AS THE
UPPER WAVE SWEEPS THROUGH AND SPEEDS UP THE MOVEMENT OF THE SURFACE
LOW/FRONT.
SKIES WILL CLEAR TONIGHT AS HIGH PRESSURE BUILDS IN BEHIND THE
DEPARTING LOW. A COOL NIGHT IS EXPECTED TONIGHT AND WE DROPPED LOWS
SEVERAL DEGREES AND HAVE THEM RANGING FROM THE LOWER FORTIES TO
AROUND 50. A FEW UPPER THIRTIES IS NOT OUT OF THE QUESTION IN OUR
TRADITIONALLY COLDER AREAS.
WE LEFT TUESDAY DRY ACROSS THE CWA BUT DID INCREASE CLOUD COVER A
BIT...ESPECIALLY OVER NORTHERN AREAS WHICH WILL BE NEAR A SHORTWAVE
MOVING THROUGH NORTHWEST ONTARIO. HIGHS TUESDAY WILL REACH BE IN THE
SEVENTIES.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 303 AM CDT MON AUG 11 2014
SYNOPTIC PATTERN THROUGH MIDWEEK WILL FEATURE A LARGE AMPLITUDE MID
LVL TROF/CLOSED LOW OVER THE OHIO VALLEY AND RIDGING OVER THE NRN
ROCKIES. A GENERALLY QUIET WEATHER PATTERN IS EXPECTED ACROSS THE
CWA ALTHOUGH A FAST MOVING SFC BDRY WILL PUSH ACROSS THE REGION
TUESDAY NIGHT/EARLY WEDNESDAY. MDLS STILL INSIST THAT ISO RW MAY
OCCUR WITH THIS FEATURE BUT WILL KEEP DRY FOR NOW BASED ON LIMITED
DEEP LAYER MOISTURE. SFC HIGH WILL BUILD INTO THE NORTHLAND
WEDNESDAY BEHIND DEPARTING FRONTAL BDRY. WITH RIDGING ALOFT AND
SPRAWLING SFC HIGH PREVAILING AT LOW LVLS SHOULD BE A FAIRLY
PLEASANT WEATHER PATTERN INTO FRIDAY. SFC HIGH WILL MOVE WELL EAST
OF THE REGION THIS WEEKEND AS UPPER FLOW TRANSITIONS TO A MORE
PROGRESSIVE PATTERN. CONFIDENCE BEGINS TO DROP SIGNIFICANTLY FOR THE
WEEKEND. GFS/GEM WANT TO SPREAD PRECIP INTO THE REGION SATURDAY WITH
EC NOT AS AGGRESSIVE...HOLDING OFF HIGHER PROBABILITY UNTIL SUNDAY.
WILL USE SLGT CHC FOR SATURDAY OVER ERN PART OF CWA AND CHC IN SWRN
CORNER OF REGION. WILL GRADUALLY INCREASE POPS SUNDAY/SUNDAY NIGHT
AS UPPER TROF WITH SFC REFLECTION MOVES ACROSS THE AREA.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1231 PM CDT MON AUG 11 2014
MUCH OF THE REGION HAD 5 TO 10 KNOT NORTHERLY WINDS WITH AREAS IN
NE MINNESOTA SEEING GUSTS BETWEEN 15 AND 20 KNOTS. THERE WERE
STILL LINGERING MVFR CIGS OVER THE MINNESOTA ARROWHEAD AND NW
WISCONSIN AS OF EARLY THIS AFTERNOON DUE TO A PASSING UPPER LEVEL
DISTURBANCE. THE KDLH AND KHYR WERE AFFECTED. THE REST OF NE
MINNESOTA HAD VFR CIGS WITH FEW/SCT CIGS BETWEEN AROUND 3 TO 4
KFT.
THERE SHOULD BE GRADUAL LIFTING AND SCATTERING OF THE MVFR CIGS
OVER THE MINNESOTA ARROWHEAD AND NW WISCONSIN THIS AFTERNOON. THE
VFR CONDITIONS SHOULD RETURN TO KDLH BY MID AFTERNOON. IT COULD
TAKE TILL LATE AFTERNOON OR EARLY THIS EVENING BEFORE VFR CIGS
RETURN TO KHYR. THE REST OF NE MINNESOTA SHOULD REMAIN VFR.
THERE WILL BE CLEARING SKIES AND WEAKENING WINDS TONIGHT AS WEAK
HIGH PRESSURE MOVES THROUGH THE REGION. THE THREAT OF FOG IS LOW.
THE KHYR AREA HAS THE BEST CHANCE OF SEEING FOG...SO I FORECASTED
A PERIOD OF MVFR VSBYS TO HINT AT THE FOG.
VFR CONDITIONS ARE EXPECTED TUESDAY MORNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 71 52 77 55 / 60 0 0 10
INL 73 44 77 53 / 0 10 10 10
BRD 74 51 79 57 / 0 0 0 10
HYR 69 48 75 52 / 70 10 0 10
ASX 67 51 74 54 / 80 10 0 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&
UPDATE...GSF
SHORT TERM...MELDE
LONG TERM...CANNON
AVIATION...GROCHOCINSKI
Hazardous weather outlook, Aug 11, 8:43 AM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
943 AM CDT MON AUG 11 2014
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
943 AM CDT MON AUG 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE POSSIBLE NEXT SATURDAY AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
LSZ121-140>148-121030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
943 AM CDT MON AUG 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE POSSIBLE NEXT SATURDAY AND SUNDAY.
GSF
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
Tornado, Ashland
- When
- August 11, 12:46 PM CST to 12:47 PM CST
- Where
- Ashland County, 2.05 mi W of Ashland to 2.07 mi W of Ashland
- Rating
- EF0
- Path length
- 0.05 mi
- Path width
- 3 yd
- Reported by
- Public
- Coordinates
- 46.584, -90.923
At least two witnesses saw a waterspout form over Chequamegon Bay and then briefly move inland as a tornado with the storms moving to the south-southwest. Pictures were taken of the waterspout. One witness described the tornado moved inland for about 10 seconds before dissipating near the median on Highway 2.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Michigan, August 11 to 13, 2014$1.8 billion · 9 events
- Hail and Damaging Winds in Texas, August 11, 20142 injured · $35,000 · 1 in hail · 3 events
- Damaging Winds in Arizona, August 11, 2014$60,000 · 60 kt wind · 2 events
- Flash Flooding and Damaging Wind in Nevada, August 11 to 14, 20141 injured · $18,000 · 52 kt wind · 4 events
- Tornado and Flooding in Ohio, August 11 to 12, 2014$21,000 · EF0 · 7 events
- Damaging Wind in Texas, August 11, 2014$15,000 · 61 kt wind · 1 event
- Flash Flood and Hail in Nevada, August 11 to 12, 2014$5,000 · 1 in hail · 8 events
- Damaging Winds and Lightning Strike in Louisiana, August 11, 2014$7,000 · 50 kt wind · 7 events
- Damaging Winds in Louisiana, August 11, 201453 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 11, 20145 events
- Flash Flooding and Damaging Winds in Tennessee, August 11, 2014$6,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Texas, August 11, 2014$4,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534517.